Alert archive / Washington / Wind Advisories in 2017
Wind Advisory 20, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Nov 14, 2017, 3:44 AM PST for San Juan County, Washington. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Nov 14, 2017, 3:44 AM PST (11:44 UTC)
- Expired
- Nov 15, 2017, 4:00 AM PST
- In force
- 24 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 11.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
750 WWUS76 KSEW 141144 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 344 AM PST Tue Nov 14 2017 WAZ517-150030- /O.NEW.KSEW.WI.Y.0020.171114T1144Z-171115T0800Z/ Central Coast- 344 AM PST Tue Nov 14 2017 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT PST TONIGHT... The National Weather Service in Seattle has issued a Wind Advisory, which is in effect until midnight PST tonight. * WIND...South wind 20 to 35 mph with gusts to 50 mph. * SOME AFFECTED LOCATIONS...Hoquiam, Aberdeen, Westport, and Ocean Shores * TIMING...Strongest winds will probably occur midday through early evening. * IMPACTS...Winds this strong can cause local power outages, bring down small or weak trees, and send smaller tree limbs flying. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ WAZ001-503-506-510-150030- /O.NEW.KSEW.WI.Y.0020.171114T1144Z-171115T1200Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- 344 AM PST Tue Nov 14 2017 ...WIND ADVISORY IN EFFECT UNTIL 4 AM PST WEDNESDAY... The National Weather Service in Seattle has issued a Wind Advisory, which is in effect until 4 AM PST Wednesday. * WIND...South wind 20 to 35 mph with gusts to 50 mph. * SOME AFFECTED LOCATIONS...Mainly areas near the shoreline in western Whatcom County, western Skagit County, the San Juan Islands, Whidbey Island, and the area around Port Townsend. * TIMING...The strongest winds will probably occur late this afternoon and this evening. * IMPACTS...Winds this strong can cause local power outages, bring down small or weak trees, and send smaller tree limbs flying. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
1 follow-up statement
509 WWUS76 KSEW 142334 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 334 PM PST Tue Nov 14 2017 WAZ517-150800- /O.CON.KSEW.WI.Y.0020.000000T0000Z-171115T0800Z/ Central Coast- 334 PM PST Tue Nov 14 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT... * WIND...South wind 20 to 35 mph with gusts to 50 mph. * SOME AFFECTED LOCATIONS...Hoquiam, Aberdeen, Westport, and Ocean Shores * TIMING...Strongest winds will through early this evening. * IMPACTS...Winds this strong can cause local power outages, bring down small or weak trees, and send smaller tree limbs flying. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ WAZ001-503-506-510-151200- /O.CON.KSEW.WI.Y.0020.000000T0000Z-171115T1200Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- 334 PM PST Tue Nov 14 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST WEDNESDAY... * WIND...South wind 20 to 35 mph with gusts to 50 mph. * SOME AFFECTED LOCATIONS...Mainly areas near the shoreline in western Whatcom County, western Skagit County, the San Juan Islands, Whidbey Island, and the area around Port Townsend. * TIMING...The strongest winds will occur through this evening. * IMPACTS...Winds this strong can cause local power outages, bring down small or weak trees, and send smaller tree limbs flying. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Nov 14, 3:26 AM PST, 18 minutes earlier.
Area forecast discussion, Nov 14, 3:26 AM PST, 18 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
326 AM PST Tue Nov 14 2017
.SYNOPSIS...An occluded front will move slowly across Western
Washington today through Wednesday, for periods of heavy rain and
windy conditions. Heavy snow will fall in the mountains. An upper
trough will bring showery weather Thursday. Friday and possibly
Saturday could be relatively dry, but a transition to a wet and
warmer pattern is likely during the weekend.
&&
.SHORT TERM...The frontal system and surface low that brought
strong winds to much of Western Washington Monday has moved well
inland, but the next upper low and frontal system is digging
southeast over the offshore waters. The 5190 meter upper low was
near 51N/138W - or about 280 miles west of Haida Gwaii - at 3 am;
its occluded front arcs southeast across Vancouver Island and then
southwest across Washington's offshore waters. In the meantime
areas of generally light precipitation continue across Western
Washington, but this is a relative break in the action.
The front will move slowly across Western Washington today through
Wednesday, while the upper low weakens a bit as it continues
slowly southeast. The heavier precipitation associated with it
will begin over the Olympic Peninsula later this morning and
spread to the north interior lowlands and North Cascades this
afternoon or early evening; the greater Seattle area and southwest
interior of Washington will have some rain today, but the heavier
frontal rains won't arrive until later tonight. Fairly substantial
precipitation will continue Wednesday morning, probably tapering
off Wednesday afternoon as the front starts making its way east of
the Cascades.
The front will bring windy conditions to the area today and
tonight, but we are not expecting a repeat of Monday. The windiest
areas should be the central coast and the north interior lowlands,
where we will have a wind advisory and a forecast of 20 to 35 mph
sustained winds and gusts to 50 mph. It will be breezy to windy
across the rest of the forecast area too, more like 15 to 30 mph
with gusts to 40 mph.
Rainfall totals for the 36 hours covering 4 am this morning
through 4 pm Wednesday are likely to be 0.50 to 2 inches for the
Western Washington interior lowlands, with 2 to 3.5 inches at the
coast. The snow level will be around 3000 to 3500 feet, and we can
expect 2 to 4 feet of snow above that elevation for Mount
Baker/North Cascades and Mount Rainier. The winter storm warning
for those two zones (Cascades of Whatcom and Skagit Counties and
Cascades of Pierce and Lewis Counties) has been extended through
noon Wednesday. Precipitation amounts should be less over the
Cascades of Snohomish and King Counties, which includes Stevens
Pass and Snoqualmie Pass, and a winter weather advisory will
remain in effect there through noon Wednesday.
The offshore upper low will weaken into an open trough as it moves
across the forecast area Wednesday night through Thursday night,
bringing showery weather. Highs will be in the mid 40s, which is
close to normal. The snow level will be around 2500 feet during
this period; precipitation will be lighter with an additional 6
to 16 inches of snow likely. McDonnal
.LONG TERM...A dirty upper ridge will progress across the Pacific
Northwest Friday and Friday night, with generally light
precipitation. There is great uncertainty in the forecast for
Saturday through Monday. Models agree vaguely that a warmer
southwesterly fetch of moisture will develop along the west side
of the upper ridge, but differ hugely on when it will reach
Western Washington, how much rain it will bring, and how quickly
it will shift across the area. In addition, the ECMWF is showing
poor run-to-run consistency, while the GFS trend has been to delay
the arrival of the rain. If the GFS has the right idea, then
Saturday will be a mainly dry day; if the latest ECMWF run has the
right idea, then Saturday will be a real soaker. One thing we can
say with fairly high confidence is that when this precipitation
arrives, the snow level will be up around 4000 to 5000 feet.
McDonnal
&&
.HYDROLOGY...The Skokomish River will probably remain more or less
steady and a little above flood stage today. The heavier rains
expected later today and tonight should drive it to a minor crest
tonight, and then it will likely fall slowly Wednesday and beyond.
There is a good chance it won't fall below flood stage until
Wednesday night or Thursday. A flood warning is in effect until
further notice.
In addition, heavy rain over the Western Washington lowlands
could produce local urban and small stream flooding tonight.
Aside from the Skokomish River, river flooding is not expected on
rivers in our forecast area through at least Friday. Although
this pattern is wet, snow levels are relatively low, and it isn't
our typical river flooding pattern.
A wet and warmer pattern will probably develop at some point this
weekend, with a warm southwest fetch of moisture - possibly even
an atmospheric river - moving across the area. Models differ
hugely on when it will reach Western Washington, how much rain it
will bring, and how quickly it will shift across the area. In
addition, the ECMWF is showing poor run-to-run consistency, while
the GFS trend has been to delay the arrival of the rain. So, we
are still waiting to see how big a flood threat, if any, it will
present. McDonnal
&&
.AVIATION...Moist southwesterly flow aloft will continue today and
Wednesday. At the surface, southerly gradients will increase today.
The air mass is slightly unstable. Ceilings have been bouncing
between MVFR and VFR with cloud decks 3-5k ft. A front will move
inland Today, giving rain and breezy conditions.
KSEA...Discussion above applies. Southerly wind 10 kt will
increase to 15g25 kt after 18Z. CHB
&&
.MARINE...Gradients have eased overnight, but will tighten again
today as another front moves inland. Gales are likely on the coast
this morning. Gales are also likely this afternoon over the northern
inland waters and east entrance, with small craft advisory winds
elsewhere.
A surface low is forecast to approach Vancouver island Wednesday,
then move southeast across southern Vancouver Island Thursday. A
strong but slow moving cold front will approach the coast Friday.
CHB
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning until noon PST Wednesday for Cascades of
Pierce and Lewis Counties-Cascades of Whatcom and Skagit
Counties.
Winter Weather Advisory until noon PST Wednesday for Cascades of
Snohomish and King Counties-Olympics.
Wind Advisory until 4 AM PST Wednesday for Admiralty Inlet Area-
San Juan County-Western Skagit County-Western Whatcom
County.
Wind Advisory until midnight PST tonight for Central Coast.
PZ...Small Craft Advisory for rough bar until 6 AM PST Wednesday for
Grays Harbor Bar.
Gale Warning until 4 AM PST Wednesday for Coastal Waters From
Cape Flattery To James Island 10 To 60 Nm-Coastal Waters
From James Island To Point Grenville 10 To 60 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out
10 Nm.
Gale Warning until noon PST today for Coastal Waters From Cape
Flattery To James Island Out 10 Nm-Coastal Waters From
James Island To Point Grenville Out 10 Nm.
Gale Warning until 4 PM PST this afternoon for East Entrance
U.S. Waters Strait Of Juan De Fuca-Northern Inland Waters
Including The San Juan Islands.
Small Craft Advisory until 4 AM PST Wednesday for Admiralty
Inlet-Central U.S. Waters Strait Of Juan De Fuca-Puget
Sound and Hood Canal-West Entrance U.S. Waters Strait Of
Juan De Fuca.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 13, 5:04 PM PST | Gale Warning | SEW | 7 hr | |
| Nov 14, 7:08 AM PST | Special Weather Statement | SEW | Grays Harbor | 37 min |
| Nov 14, 7:39 AM PST | Special Marine Warning | SEW | 36 min | |
| Nov 14, 8:10 AM PST | Special Weather Statement | SEW | Grays Harbor | 35 min |
| Nov 14, 8:53 AM PST | Special Weather Statement | SEW | Grays Harbor | 37 min |
| Nov 14, 9:14 AM PST | Special Weather Statement | SEW | Grays Harbor | 31 min |
| Nov 14, 9:23 AM PST | Special Weather Statement | SEW | Grays Harbor | 37 min |
| Nov 14, 9:55 AM PST | Special Weather Statement | SEW | Grays Harbor | 35 min |
| Nov 14, 10:57 AM PST | Special Weather Statement | SEW | Grays Harbor | 33 min |
| Nov 14, 12:27 PM PST | Special Weather Statement | SEW | Grays Harbor | 33 min |
| Nov 14, 12:31 PM PST | Special Weather Statement | SEW | Grays Harbor | 29 min |
| Nov 14, 12:55 PM PST | Flood Watch | SEW | Clallam, Grays Harbor | 21 hr |
| Nov 14, 2:46 PM PST | Gale Warning | SEW | 12 hr |
Nearby
Wind Advisories in Washington, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.